tagline
WETA

Search LD OnLine

Get our free newsletter

advertisement

Forums
Parenting a Child with LD or ADHD

ADHD and Anxiety


Author Message
Joined: Nov 03, 2005
Posts: 69140
Other Topics
Posted Feb 18, 2002 at 10:38:49 AM
Subject: ADHD and Anxiety

My daughter is 11 and has ADHD. Because her pediarician is concerned about her growth, height and weight, she takes ritalin only during school hours and only on school days. When we first took her off ritalin for the summer (a year and a half ago), she became overwhelmed with anxiety- totally to an extreme. We have struggled with anxiety ever since.

I have come to wonder if it may be related to the on again off again use of the ritalin. I recently heard another mother report the same type thing and she was totally convinced it was caused by coming off ritalin years ago and refused to ever put her daughter back on it.

Has anyone ever heard of this or had a similar experience?

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 19, 2002 10:58:49 AM

I'm not sure if going on and off Ritalin per se was what caused her anxiety, but I think you're on to something with the on and off again use of ADD drugs. It's defintiely worth discussing with your doctor, or even getting another opinion.

My son gets a little anxious if he still has things he wants to do in the evening and he feels his medication (Adderall) waning, but at least he knows he has tomorrow to finish it. It's the same dose/time everday. He can count on it. Your daughter can't count on that daily consistency/sufficiency with her medication, which could make anyone anxious. Sometimes doctors forget the child's life continues past the school bell Monday through Friday, September through June. They need the parents to remind them that there's a whole kid with a whole life to consider. ADD affects much more than schoolwork.

My son lost weight with Adderall, but we addressed it through his diet. He doesn't eat a lot even now, but we power pack his food with calories and nutrients. He has gained his weight back, plus some and is the second tallest kid in his class. Maybe your doctor would consider taking a dietary approach if there are actual symptoms that have him concerned?

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 19, 2002 4:02:27 PM

What are her symptoms of anxiety? IS it social or new things or constant? With girls I did read that anxiety can mask depression. Aside from that the question I would ask is if the side effect of untreated ADD is worse than the side effect of medication?

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 21, 2002 12:41:21 AM

Greetings,

Is the side effect of untreated ADD worse than the side effect of medication? That would depend upon the child.

One of the subtypes of ADD has an anxiety component to it. Ongoing anxiety left untreated without counseling and/or medication can escalate to greater levels of anxiety and even depression. The fact that Linda's child exhibits increased anxiety when not on her ADD med is not necessarily a side effect of discontinuing the med but could be that her diminished ability to focus and attend creates additional anxiety.

Julie, how did you power pack your ds's food with calories and nutrients sufficient to help him regain and maintain his weight? My dd, who is itty bitty to start with, lost a significant amount of weight while on Adderall. She couldn't stand to eat more than 2 bites of food at any one time. We took her off her med 2mos ago and she has regained much of the weight she lost. Fortunately, she has been doing reasonably well without her med.

Blessings, momo

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 21, 2002 2:34:36 PM

Would really recommend you talk to doc about meds for anxiety, there are some that can really help. My 11.5 yr. old NLD/ADD daughter has done really well on combination of adderall (30 mg once/day - can't do time release because she doesn't take pill) and prozac (40 mg once/day). She started the adderall at age 7.5 and the prozac at age 9.5

I think that as our LD/ADD etc. kids get older, so much gets harder, peer relations are so much more complext and faster, academic demands increase -- anxiety should not be unexpected for some of our kids. Of course therapy along with the meds helps a lot too -- our daughter does individual and group (girls group) with the same psychiatrist who does her meds.... worth looking around to find the right doc/therapist!

In fact, if your daughter hasn't done group therapy (sometimes known as "social skills groups") I highly recommend it -- has really helped my daughter's selfesteem.

Hope that helps.

p.s I'd also love info from anyone on packing healthy calories into kids who don't eat much!

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 21, 2002 10:45:08 PM

Dear Linda,
While behavior can be affected by inconsistencies in medication, some doctors suggest going on and off medication at various times. However, other doctors believe it is important to maintain consistency in the treatment. You may want to consider leaving her on the medication full-time and/or discussing alternative medication to treat the symptoms of anxiety. You may want to obtain a current assessment, including family history, in order to rule out other possible causalities.

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 22, 2002 9:39:24 AM

Please define anxiety.

Back to top Profile Email
Anonymous
Joined Aug 23, 2014
Posts: 69140

Other Topics
Posted:Feb 28, 2002 9:23:13 PM

How do you power pack your son's diet? I started the afternoon dose again and its working beautifully. I could kick myself for not doing it sooner. Thanks for your comments.julie wrote:
>
> I'm not sure if going on and off Ritalin per se was what
> caused her anxiety, but I think you're on to something with
> the on and off again use of ADD drugs. It's defintiely worth
> discussing with your doctor, or even getting another opinion.
>
> My son gets a little anxious if he still has things he wants
> to do in the evening and he feels his medication (Adderall)
> waning, but at least he knows he has tomorrow to finish it.
> It's the same dose/time everday. He can count on it. Your
> daughter can't count on that daily consistency/sufficiency
> with her medication, which could make anyone anxious.
> Sometimes doctors forget the child's life continues past the
> school bell Monday through Friday, September through June.
> They need the parents to remind them that there's a whole kid
> with a whole life to consider. ADD affects much more than
> schoolwork.
>
> My son lost weight with Adderall, but we addressed it through
> his diet. He doesn't eat a lot even now, but we power pack
> his food with calories and nutrients. He has gained his
> weight back, plus some and is the second tallest kid in his
> class. Maybe your doctor would consider taking a dietary
> approach if there are actual symptoms that have him concerned?

Back to top Profile Email